New York, 2018

Flash Flooding and Damaging Winds in New York, August 17, 2018

August 17, 2018 · NWS ALY · 26 events in 6 counties and zones

A series of disturbances ahead of a cold frontal boundary brought rounds of heavy rainfall and strong to severe thunderstorms to the region during the afternoon and evening hours of Friday, August 17th. As a result of these disturbances, numerous trees and wires were downed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A series of disturbances ahead of a cold frontal boundary brought rounds of heavy rainfall and strong to severe thunderstorms to the region during the afternoon and evening hours of Friday, August 17th. As a result of these disturbances, numerous trees and wires were downed across the region. There were also reports of flash flooding in Columbia county, New York. Rainfall from the event ranged from 1 to 5.36 inches. A Federal Disaster Declaration was declared due to the flooding in Columbia and surrounding counties in New York state. FEMA estimated over $36,000 million in infrastructure repair and debris removal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 17, 1:22 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 17, 1:22 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Albany NY
222 PM EDT Fri Aug 17 2018

.SYNOPSIS...
A series of disturbances ahead of a cold front will bring rounds
of showers and thunderstorms today into tonight, some of which
could result in locally heavy rainfall and gusty winds. The cold
front will move through on Saturday along with continued showers
over portions of the area, but a drying trend from north to
south will take place. Some lingering showers are possible for
southern areas Sunday, but to the north it will be dry and not
as warm.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM EDT, 18Z sounding is in as lower level lapse rates
have increased with low level helicities/hodographs show enough
magnitudes for low level spins. Furthermore, bulk shear remains
generally 25-35kts. Of note was this unexpected dry layer
centered around H850 which may be the reason the DCAPE values
are less. So as 1-min GOES16 visible imagery reveals lots of
breaks in the clouds, instability should increase from our
current 2k j/kg. Per mesoscale model reflectivities, seems
robust convection should commence within the next couple of
hours along or east of I81.

Overall, it does look like it will be a very active afternoon
with strong to severe thunderstorms and heavy rain. PWATS in the
18Z sounding were already up to 1.9 inches. Storms do look like
they will be progressive but there could be repeating rounds of
thunderstorms and heavy rain. That being said, the forecast
remains on track for today so have freshened up the hourly
temps, pops, and sky cover to reflect recent obs. Sent updates
to NDFD and web servers.

Prev Disc...As of 630 am, leading edge of a batch of rainfall
on the nose of a strong low- level jet is now roughly from
Oswego to Binghamton and moving northeast. This activity is
expected to move into the Mohawk Valley and southern Adirondacks
over the next hour or so. Farther south, the LLJ is weaker, but
showers will become increasingly possible with time this
morning. In the wake of this LLJ-forced activity, will likely
have a good deal of clouds around, and perhaps some lingering
showers into around the noon hour. The question then becomes if
enough instability can be realized to generate strong convection
in the afternoon and evening hours. Low-level winds remain
rather strong with H850 winds of 25-35 kt in the afternoon and
evening hours. So despite somewhat marginal deep-layer shear of
25-30 kt, the magnitude of low-level winds suggests rotating
storms are possible. HREF mean suggests SBCAPE values of
1500-2500 J/kg are possible in pockets by the mid-afternoon
given high boundary layer moisture and despite meager midlevel
lapse rates. A forcing mechanism is somewhat unclear, but it
appears there may be one or more low- amplitude midlevel
disturbances ejecting ahead of the positively tilted trough over
the lower Great Lakes. Will have to watch for a prefrontal
trough and differential heating boundaries to trigger convection
as well. Overall, still a lot of uncertainties with respect to
severe weather potential. Main hazards would be damaging winds
and perhaps a tornado or two, and cannot rule out large hail
should any supercellular structures develop. Though there should
be strong enough flow to keep storm motions relatively fast,
there is potential for training given the deep southwesterly
flow parallel to the slowly approaching cold front, so locally
heavy rainfall will be a threat as well. PWAT values are
forecast to be in the vicinity of 2 inches once again.

Tonight, the positively tilted trough eases its way eastward, so
enough dynamical forcing may exist for showers and a few
thunderstorms to continue. The surface cold front will approach
northern zones overnight as well as it impinges upon the moist
airmass. Locally heavy rainfall potential will continue
overnight although severe weather threat should diminish with
the loss of diurnal heating.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Forcing for ascent from the slowly approaching cold front,
augmented by vorticity maxima associated with the shearing
positively tilted trough will likely keep some showers around
Saturday, especially during the morning and possibly into the
afternoon for areas south of the Capital District. There is
still some uncertainty with how strong the forcing will be, with
the NAM indicating weaker frontal convergence and less shower
activity, while the GFS/ECMWF show more widespread activity. A
couple of thunderstorms cannot be ruled out, especially over
southern zones where some diurnal heating could generate some
instability ahead of the front. Temps are somewhat uncertain and
will depend on the degree of cloud cover and shower coverage,
but it appears they will be near normal.

Saturday night into Sunday night, model consensus still supports
the cold front finally clearing the area, keeping us under cool
easterly to northeasterly flow. However, there has been a trend
in some of the GEFS members and especially the 00Z ECMWF to
linger the front just south of our area and develop a wave of
low pressure upon it, opening the door for continued showers
through the weekend. At this point, have introduced chance PoPs
for our souther tier of counties. Future forecasts will have to
determine whether this northward trend continues. Regardless,
cooler than normal temperatures are favored for highs Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
For Monday and Monday night, mainly fair weather is expected as
surface high pressure ridges in from southeast Canada and an upper
level ridge approaches from the Great Lakes and Ohio Valley. Highs
on Monday mainly in the 70s, with lows Monday night in the 50s to
lower 60s.

Tuesday is expected to start out fair as high pressure crests over
New England. However, strong low pressure will be moving through the
Great Lakes. Some rain showers or thunderstorms may reach western
areas around Sunset. Highs Tuesday in the 70s to around 80. Low
pressure moving through eastern Canada will drag a cold front
through the area Tuesday night. Expect showers and Thunderstorms.
Lows Tuesday night mainly in the 60s with some 50s southwest
Adirondacks.

For Wednesday, a secondary cold front may trigger a few isolated
showers and storms in the afternoon and evening. High pressure will
ridge in Wednesday night from the Ohio valley bringing fair
conditions. Highs Wednesday in the 70s to around 80. Lows Wednesday
night in the 50s to around 60.

High pressure will continue to bring fair and seasonable weather on
Thursday and Thursday night. Highs Thursday in the 70s with lows
Thursday night in the 50s to around 60

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Early morning showers associated with the warm front has moved out
of the area. Behind the front, there is some clearing of clouds
resulting in mainly VFR conditions. However, showers and storms are
expected to develop across the forecast area this afternoon and
continue into the evening, with MVFR to IFR conditions anticipated
within any thunderstorm. Shower activity will likely continue into
the overnight period with lowering CIGS/VIS possible along with some
fog/mist. There may be some improvement in CIGS back to MVFR/VFR
after 12Z/Sat.

Winds will be from the south to southwest this afternoon at 10 to 15
kts. Winds will then less to 5 to 10 kts overnight and into the day
on Saturday.

Outlook...

Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: High Operational Impact. Likely SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A wet period is expected through at least tonight, keeping fire
weather concerns to a minimum. Showers will likely linger into
at least Saturday morning before a drying trend occurs from
south to north. Some showers may linger into Sunday for
southern areas, but to the north, a dry northeast flow will set
up along with temperatures slightly below normal.

&&

.HYDROLOGY...
Another period of wet weather is in store through at least
tonight as a series of midlevel disturbances interact with a
moist airmass. Showers and thunderstorms will become likely this
afternoon. Though there should be strong enough flow to keep
storm motions relatively fast, there is potential for training
given the deep southwesterly flow parallel to the slowly
approaching cold front, so locally heavy rainfall will be a
threat as well. PWAT values are forecast to be in the vicinity
of 2 inches once again. Urban and poor drainage flooding is
possible along with isolated flash flooding. The Mohawk Valley
and Catskills along with portions of western New England have
seen 150-300% of normal precipitation over the last week, so
they may be particularly prone to flooding. Meanwhile, the
latest Drought Monitor indicates the southern Adirondacks are
experiencing moderate drought conditions.

Additional showers and thunderstorms will continue tonight with
a continued threat for locally heavy rainfall and possible
flooding if additional storms impact areas that saw rainfall
during the day. Deep-layer moisture will be on the decrease on
Saturday so, while showers and a few thunderstorms may linger,
they are not expected to be particularly heavy.

Although flooding of small streams and creeks is possible,
flooding on main stem rivers is not expected.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Thompson
NEAR TERM...BGM/Thompson/JVM
SHORT TERM...BGM/Thompson
LONG TERM...SND
AVIATION...SND/JVM
FIRE WEATHER...Thompson
HYDROLOGY...Thompson

www.weather.gov/albany
Hazardous weather outlook, Aug 17, 3:29 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
429 AM EDT Fri Aug 17 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
429 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

There is a Slight Risk of severe thunderstorms this afternoon and
evening. The main threat will be damaging winds of 58 mph or greater.
Large hail and a tornado or two cannot be ruled out.

Thunderstorms may produce locally heavy rainfall through tonight.
Urban and poor drainage flooding and isolated flash flooding is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 17, 2:11 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Albany NY
311 PM EDT FRI AUG 17 2018

NYZ063-064-171945-
Western Ulster-Eastern Ulster-
311 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ULSTER COUNTY...

At 311 PM EDT, a strong thunderstorm was located over Woodbourne, or
9 miles east of Liberty, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Napanoch around 330 PM EDT.
  Kerhonkson around 335 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4174 7457 4188 7445 4197 7468 4205 7442
      4176 7414 4166 7443
TIME...MOT...LOC 1911Z 234DEG 22KT 4178 7456

CS
Special weather statement, Aug 17, 2:37 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Albany NY
337 PM EDT FRI AUG 17 2018

NYZ058-063-064-172000-
Western Ulster-Western Greene-Eastern Ulster-
337 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER AND SOUTH
CENTRAL GREENE COUNTIES...

At 337 PM EDT, a strong thunderstorm was located over Woodland Valley
Campground, or 14 miles south of Hunter, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

This storm will be near...
  Mount Tremper around 340 PM EDT.
  Phoenicia and Kenneth L Wilson Campground around 345 PM EDT.
  Lanesville and West Hurley around 350 PM EDT.
  Woodstock around 355 PM EDT.
  Hunter around 400 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4208 7445 4230 7426 4205 7393 4201 7393
      4185 7422
TIME...MOT...LOC 1937Z 221DEG 30KT 4201 7432

CS

The radar

The Ft Drum radar (KTYX), 73 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 flash flood, 2 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
August 17, 2:47 PM EST
Where
Herkimer County, 0.69 mi S of Russia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.260, -75.080

Trees and wires downed on Russia Road.

Lightning, Herkimer

When
August 17, 3:15 PM EST
Where
Herkimer County, 1.22 mi NE of Ohio
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.330, -74.960

A home was struck by lightning and the fire department was dispatched.

Thunderstorm Wind, Schoharie

When
August 17, 4:41 PM EST
Where
Schoharie County, 1.72 mi NE of Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.500, -74.580

Wires were downed. Time estimated by radar.

Thunderstorm Wind, Schenectady

When
August 17, 5:02 PM EST
Where
Schenectady County, 1.23 mi NE of Esperance Station
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.760, -74.250

Trees were downed. Time estimated by radar.

Thunderstorm Wind, Schoharie

When
August 17, 5:02 PM EST
Where
Schoharie County, 0.69 mi S of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.590, -74.350

Wires were downed. Time estimated by radar.

Thunderstorm Wind, Herkimer

When
August 17, 5:15 PM EST
Where
Herkimer County, Middlefield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.150, -74.980

Tree was downed on Fishing Rock Road. Time estimated by radar.

Flash Flood, Columbia

When
August 17, 5:25 PM EST to 7:25 PM EST
Where
Columbia County, 0.97 mi NNE of Chatham to 1.06 mi NNE of Chatham
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.364, -73.596

Route 66 was closed in Village Center due to heavy rain.

Thunderstorm Wind, Schenectady

When
August 17, 5:34 PM EST
Where
Schenectady County, 0.69 mi N of East Glenville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.890, -73.920

Trees and wires were downed onto Route 50. Time estimated by radar.

Flash Flood, Columbia

When
August 17, 5:40 PM EST to 7:40 PM EST
Where
Columbia County, 0.15 mi SW of Chatham to 0.16 mi W of Chatham
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.349, -73.602

State Route 66 was closed at Payn Ave due to flooding.

Thunderstorm Wind, Saratoga

When
August 17, 5:44 PM EST
Where
Saratoga County, 1.71 mi SE of Saratoga Spgs Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.030, -73.850

Trees were downed. Time estimated by radar.

Thunderstorm Wind, Saratoga

When
August 17, 5:48 PM EST
Where
Saratoga County, 1.47 mi NNW of Malta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.990, -73.790

Trees were downed.

Thunderstorm Wind, Saratoga

When
August 17, 6:05 PM EST
Where
Saratoga County, 0.86 mi SE of North Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.160, -73.860

Trees and wires were downed.

Thunderstorm Wind, Saratoga

When
August 17, 6:10 PM EST
Where
Saratoga County, 1.01 mi E of Greenfield Center
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.130, -73.850

Trees were downed.

Thunderstorm Wind, Saratoga

When
August 17, 6:10 PM EST
Where
Saratoga County, 2.44 mi NW of Gansevoort
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.220, -73.710

Trees were downed.

Lightning, Saratoga

When
August 17, 6:22 PM EST
Where
Saratoga County, 1.01 mi E of Saratoga Spgs
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.080, -73.780

Lightning caused a fire in the attic of City Hall. This resulted in a section of Broadway being closed. The time was estimated from radar.

Flash Flood, Columbia

When
August 17, 7:05 PM EST to 9:05 PM EST
Where
Columbia County, 2.35 mi N of Chatham to 2.37 mi N of Chatham
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.384, -73.600

State Route 66 was closed to Highbridge Road due to flooding.

Thunderstorm Wind, Columbia

When
August 17, 7:30 PM EST
Where
Columbia County, 0.51 mi W of Chatham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.350, -73.610

Numerous wires down in Ghent.

Flash Flood, Columbia

When
August 17, 7:40 PM EST to 9:40 PM EST
Where
Columbia County, 0.69 mi N of Red Rock to 0.74 mi N of Red Rock
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.360, -73.520

A rockslide resulted in a road closure.

Thunderstorm Wind, Columbia

When
August 17, 7:40 PM EST
Where
Columbia County, Omi
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.320, -73.680

Wires down across a road in the town of Ghent.

Thunderstorm Wind, Columbia

When
August 17, 7:40 PM EST
Where
Columbia County, 0.86 mi NW of Ghent Kline Kill Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.360, -73.640

Wires were downed and burning in the town of Ghent.

Heavy Rain, Dutchess

When
August 17, 8:50 PM EST to 9:12 PM EST
Where
Dutchess County, 1.38 mi N of Wappingers Falls
Reported by
Trained Spotter
Coordinates
41.620, -73.920

Storm resulted in 1.21 inches of rainfall in 20 minutes.

Thunderstorm Wind, Dutchess

When
August 17, 8:58 PM EST
Where
Dutchess County, (Pou)poughkeepsie Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.630, -73.880

A wind gust of 58 mph was measured at the Poughkeepsie Airport ASOS.

Thunderstorm Wind, Dutchess

When
August 17, 9:09 PM EST
Where
Dutchess County, 0.52 mi W of Freedom Plains
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.670, -73.810

Multiple trees down blocking Cramer Road.

Thunderstorm Wind, Dutchess

When
August 17, 9:10 PM EST
Where
Dutchess County, 0.86 mi SE of Wappingers Falls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.590, -73.910

Trees and wires down. Time estimated by radar.

Thunderstorm Wind, Dutchess

When
August 17, 9:16 PM EST
Where
Dutchess County, 0.86 mi SW of Chestnut Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.720, -73.640

Tree was downed.

Thunderstorm Wind, Dutchess

When
August 17, 9:19 PM EST
Where
Dutchess County, 1.03 mi W of Haviland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.750, -73.600

Multiple trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781821, 781819, 781822, 781823, 781824, 781825, 781811, 781826, 781813, 781827, 781828, 781829, 781830, 781831, 781820, 781815, 781832, 781817, 781833, 781834, 781818, 781839, 781835, 781836, 781837, 781838.